Diarrhea - Antibiotics

Not ready to share? Read other Patient Comments

Were you prescribed antibiotics for diarrhea? If so, why and what antibiotic was prescribed.

Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.Patient Comments FAQs

Enter your Comment

Tell us a bit about your background to make your comments more useful to other MedicineNet users. (Optional)

Screen Name: *

Gender of Patient: Male Female

Age Range of Patient:

I am a: Patient Caregiver


* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!


I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.

Please select the black triangle:

When should antibiotics be used for diarrhea?

Most episodes of diarrhea are acute and of short duration and do not require antibiotics. Antibiotics are not even necessary for the most common bacterial infections that cause diarrhea. Antibiotics, however, often are used when (1) patients have more severe and persistent diarrhea, (2) patients have additional debilitating diseases such as heart failure, lung disease, and AIDS, (3) stool examination and testing discloses parasites, more serious bacterial infections (for example, Shigella), or C. difficile, and 4) traveler's diarrhea.

Additional resources from WebMD Boots UK on Diarrhoea

Return to Diarrhea

See what others are saying

Comment from: Prairiegardener, 55-64 Female (Patient) Published: April 02

I had a colonoscopy four weeks ago and have had diarrhea ever since. I have been eating a bland diet and been taking Imodium, with only minor improvement.

Was this comment helpful?Yes
Comment from: J. Young, 55-64 Female (Patient) Published: February 14

I traveled out of the country and contracted gastroenteritis. I went to urgent care when I returned to the US, and they gave me a Zithromax Z-Pak (azithromycin). By Wednesday (a week after it started) it wasn't letting up and I called my GI doctor as I knew I was getting dehydrated. He prescribed Flagyl, and I was tested for C. difficile. Thank goodness, the C. diff test was negative, but the Flagyl was effective in treating whatever bug I had.

Was this comment helpful?Yes

Stay Informed!

Get the latest health and medical information delivered direct to your inbox FREE!